SciELO - Scientific Electronic Library Online

 
vol.3 número2 índice de autoresíndice de materiabúsqueda de artículos
Home Pagelista alfabética de revistas  

Servicios Personalizados

Articulo

Indicadores

Links relacionados

  • En proceso de indezaciónCitado por Google
  • No hay articulos similaresSimilares en SciELO
  • En proceso de indezaciónSimilares en Google

Compartir


Revista Clínica de Medicina de Familia

versión impresa ISSN 1699-695X

Resumen

PEREZ-ROMERO, Javier Lucas et al. Repeated syncope as a sign of Wernicke-Korsakoff Syndrome. Rev Clin Med Fam [online]. 2010, vol.3, n.2, pp.137-140. ISSN 1699-695X.

Wernicke-Korsakoff syndrome (WKS) has neuropsychiatric signs and symptoms and typically presents with ophthalmoparesis, nystagmus, ataxia and mental disturbances. It results from a lack of thiamine (vitamin B1) and often occurs in chronic alcoholics, people with malnutrition, on dialysis or with other systemic disorders. It may also develop with atypical symptoms, which can considerably delay diagnosis. We present a case of a 61 year old man, non-drinker with no history of vomiting, who came to the primary care centre on several occasions due to several episodes of temporary loss of consciousness accompanied by general malaise and diffuse paraesthesia. Typical symptoms began to appear as the syndrome developed, such as memory loss producing Korsakoff's amnesia. The lack of a typical history contributed to a delayed diagnosis. After confirming the diagnosis, a complete aetiological study was conducted that did not reveal any underlying factor. Parenteral thiamine produced partial recovery. Although diagnosis is mainly by clinical impression, diagnostic tests should be conducted such as analysis of vitamin B1 in serum and especially Magnetic Resonance Imaging (MRI) which reveals characteristic signs. An aetiological study should also be conducted. Early diagnosis is essential in order to prevent neurological sequela.

Palabras clave : Wernicke Encephalopathy; Thiamine.

        · resumen en Español     · texto en Español     · Español ( pdf )